Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 280, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 19, 2020, 3:23 AM CDT for Marshall County, Minnesota. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2020, 3:23 AM CDT (08:23 UTC)
- Expired
- Aug 19, 2020, 4:15 AM CDT
- In force
- 52 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Marshall County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 117 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 3:52 AM CDT | HAIL 1.25 | 1 S Holt, MN | RELAYED REPORT OF HALF DOLLAR SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1855 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
587
WUUS53 KFGF 190823
SVRFGF
MNC089-190915-
/O.NEW.KFGF.SV.W.0280.200819T0823Z-200819T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
323 AM CDT Wed Aug 19 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
South central Marshall County in northwestern Minnesota...
* Until 415 AM CDT.
* At 323 AM CDT, a severe thunderstorm was located near Holt, or 11
miles northwest of Thief River Falls, moving southeast at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Holt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4829 9603 4818 9608 4817 9611 4817 9623
4824 9632 4831 9631
TIME...MOT...LOC 0823Z 302DEG 11KT 4826 9628
HAIL...1.50IN
WIND...<50MPH
$$
CJ1 follow-up statement
453
WWUS53 KFGF 190842
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
342 AM CDT Wed Aug 19 2020
MNC089-190915-
/O.CON.KFGF.SV.W.0280.000000T0000Z-200819T0915Z/
Marshall MN-
342 AM CDT Wed Aug 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTH CENTRAL MARSHALL COUNTY...
At 342 AM CDT, a severe thunderstorm was located near Holt, or 8
miles north of Thief River Falls, moving southeast at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Holt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4829 9603 4818 9608 4818 9618 4825 9626
4831 9627
TIME...MOT...LOC 0842Z 302DEG 11KT 4823 9620
HAIL...1.50IN
WIND...<50MPH
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 11:54 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 18, 11:54 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1154 PM CDT Tue Aug 18 2020 .UPDATE... Issued at 1154 PM CDT Tue Aug 18 2020 Lowered POPs a bit more to just have isolated mention, as there continues to be little sign of development although CAMs continue to show some storms after 09Z. UPDATE Issued at 1031 PM CDT Tue Aug 18 2020 Not much going on currently, with mostly clear skies. Can't completely rule out some isolated/widely scattered storms developing later tonight as a weak shortwave comes down out of southeast Saskatchewan, but not overly impressed as given lack of current activity in that area. Will continue to keep some low POPs after midnight. UPDATE Issued at 719 PM CDT Tue Aug 18 2020 Showers that tried to get going dissipated under a pretty strong cap, and CAMs have backed off on convection this evening. Still could see some storms later tonight as the shortwave moves down, with some elevated CAPE around 1000-1500 J/kg later tonight can't rule out some stronger cells pulsing up. Removed POPs for this evening but will keep isolated-scattered storms after midnight. && .SHORT TERM...(This afternoon through Wednesday night) Issued at 307 PM CDT Tue Aug 18 2020 Monitoring severe potential for this afternoon and evening, with a few marginal cells possible. Weak southerly surface gradient is in place with some return flow resulting in warmer temps and slightly increased Td values in the 60s. Objective RAP analysis showing ML CAPE has increase to around 1500 J/KG, however CIN remains high and this capping is keeping activity elevated in nature (and as a result much weaker) where a few showers (occasional lighting) in southeast ND at the time of this discussion. This afternoon-tonight: Next embedded impulse is just now moving into southern Manitoba and should progress down the RRV this evening/overnight. Additional afternoon mixing could help weaken capping, so I can't rule out storm initiation before the main period of forcing arrives, but latest runs of the HRRR are very promising. Overall chances for showers/storms increase as the evening goes on (likley remaining scattered) with the strongest QPF consensus from CAMs after 03Z...of course this would be after instability decreases. There is enough variance between CAMs in track/coverage that I can't rule out activity just about anywhere in our CWA, but confidence overall isn't high. There is a window where ML CAPE 1500-2500 J/KG may coincide with 25-30kt effective shear to support marginal severe storms through early evening. In addition, DCAPE is shown to remain 1000-1500 J/KG this evening raising the possibility for microburst potential. Pulse type severe convection appears favored, with hail to 1 inch and 60 mph winds the main concern through sunset. Wednesday-Wednesday night: Combination of rising heights/increasing low level southerly flow will result in even warmer temps higher humidity Wed, with highs in the 80s to near 90 (warmest in ND). If they develop tonight, lingering elevated showers/storms should exit our region Wednesday morning to the south/southeast with models favoring a period of subsidence dry conditions during the day. WAA/low level moisture increases, so we actually see higher CAPE values reflected in guidance across our south by the afternoon. Capping and a lack of forcing will limit thunderstorm potential where the parameters would be more favorable to strong/severe storms. The next impulse that could support storm initiation doesn't arrive until later Wednesday evening and NBM has limited PoPs (slight chance) along the international border. Parameters do not appear favorable for severe in our north. .LONG TERM...(Thursday through Tuesday) Issued at 300 PM CDT Tue Aug 18 2020 An upper level ridge will remain in place over the High Plains through the first part of the extended period...with minor perturbations tracking through the flow helping trigger shower/isold storm activity. The upper ridge will be to gradually weaken and become more zonal into the weekend. Expect a weak front to drop across the area for Sunday night and Monday with another chance for precipitation. Will see temps cool down for the end of the period...with highs around 80 and lows in the upper 50s which is near seasonal averages. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1154 PM CDT Tue Aug 18 2020 VFR conditions at all sites throughout the period. Winds will remain below 12 kts for the most part, shifting from the south to southwest, then northwest at KDVL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...DJR LONG TERM...Hopkins AVIATION...JR
Hazardous weather outlook, Aug 18, 1:57 PM CDT, 13 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 157 PM CDT Tue Aug 18 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 157 PM CDT Tue Aug 18 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Widely scattered thunderstorms are expected through tonight. A few strong to severe storms will be possible through 10 pm, with wind gusts to 60 mph and hail to 1 inch the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic thunderstorm chances will continue from Wednesday through this weekend. Confidence remains low regarding severe thunderstorm chances during these periods. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 19, 2:02 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
202 AM CDT Wed Aug 19 2020
MNZ007-008-013-190800-
East Marshall MN-Pennington MN-West Marshall MN-
202 AM CDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARSHALL AND
NORTHWESTERN PENNINGTON COUNTIES UNTIL 300 AM CDT...
At 201 AM CDT, Doppler radar was tracking a strong thunderstorm near
Old Mill State Park, or 20 miles northwest of Thief River Falls,
moving southeast at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Thief River Falls, Newfolden, Viking, Holt, Rosewood, Old Mill State
Park and Carpenters Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4834 9596 4809 9613 4800 9644 4811 9650
4817 9650 4818 9654 4833 9664 4837 9659
TIME...MOT...LOC 0701Z 309DEG 18KT 4830 9653
CJSpecial weather statement, Aug 19, 2:59 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
259 AM CDT Wed Aug 19 2020
MNZ008-013-190900-
East Marshall MN-Pennington MN-
259 AM CDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARSHALL AND
NORTHWESTERN PENNINGTON COUNTIES UNTIL 400 AM CDT...
At 259 AM CDT, Doppler radar was tracking a strong thunderstorm near
Viking, or 13 miles northwest of Thief River Falls, moving southeast
at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Thief River Falls, Holt, Rosewood and Dakota Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4830 9600 4812 9608 4803 9628 4823 9639
4830 9639 4832 9637
TIME...MOT...LOC 0759Z 309DEG 14KT 4828 9635
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:02 AM CDT | Special Weather Statement | FGF | Marshall | 58 min |
| Aug 19, 2:59 AM CDT | Special Weather Statement | FGF | Pennington | 61 min |
| Aug 19, 3:16 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington | 44 min |
| Aug 19, 4:15 AM CDT | Severe Thunderstorm Warning | FGF | Marshall | 60 min |
| Aug 19, 4:25 AM CDT | Special Weather Statement | FGF | Pennington | 65 min |
| Aug 19, 4:38 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington | 42 min |
| Aug 19, 4:52 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall, Roseau | 53 min |
| Aug 19, 4:54 AM CDT | Special Weather Statement | FGF | Marshall | 66 min |
| Aug 19, 4:57 AM CDT | Severe Thunderstorm Warning | FGF | Polk | 63 min |
| Aug 19, 5:07 AM CDT | Special Weather Statement | FGF | Pennington | 53 min |
| Aug 19, 5:26 AM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 49 min |
| Aug 19, 5:45 AM CDT | Special Weather Statement | FGF | Pennington, Polk, Red Lake | 60 min |
| Aug 19, 6:04 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall, Pennington | 56 min |
| Aug 19, 6:44 AM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 34 min |
| Aug 19, 7:18 AM CDT | Special Weather Statement | FGF | Norman, Polk, Red Lake | 57 min |
| Aug 19, 7:28 AM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman, Polk, Red Lake | 62 min |
| Aug 19, 7:34 AM CDT | Special Weather Statement | FGF | Beltrami | 56 min |
| Aug 19, 7:46 AM CDT | Special Weather Statement | FGF | Pennington, Polk, Red Lake | 59 min |
| Aug 19, 8:15 AM CDT | Special Weather Statement | FGF | Norman, Polk, Red Lake | 60 min |
| Aug 19, 9:19 AM CDT | Special Weather Statement | FGF | Norman | 41 min |
| Aug 19, 9:27 AM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 48 min |
| Aug 19, 10:06 AM CDT | Special Weather Statement | FGF | Norman | 24 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.